They don’t taste yummy, there’s no irresistible aroma, but dogs will eat any sort of drug that they can find. If your dog just ate a Lisinopril tablet, there’s no need to feel bad about it. Countless other pet owners have had to deal with their dogs eating all sorts of medication.
At least, Lisinopril is one of the blood pressure drugs routinely prescribed to senior dogs with heart problems, so it’s not toxic to your pet. However, the consequences depend on the quantity of tablets ingested and the size of your pet. Here’s what you need to know.
What is Lisinopril and how is it used in humans?
Lisinopril is one of the most popular drugs to treat high blood pressure and heart failure. It belongs in the class of angiotensin-converting enzyme (ACE) inhibitors and it is used to lower blood pressure and prevent heart attacks. The drug works by relaxing blood vessels, allowing blood to circulate easier. This reduces the stress on the heart which doesn’t have to pump as hard and improves survival chances after a heart attack.
While Lisinopril is available as a generic (cheaper) drug, you will also find it on the market under brand names like Zestril, Prinivil, and Qbrelis.
How is Lisinopril used in dogs?
Although this drug is not specifically approved by the FDA for use in pets, vets prescribe it to treat hypertension and heart disease in cats and dogs. It is also used to treat kidney disease in pets.
Lisinopril can be prescribed alone or in combination with other drugs. It is also prescribed for dogs with a heart condition to prevent congestive heart failure. The drug can be administered on an empty stomach or with food.
Are the dosages different between people and dogs?
For human use, Lisinopril is available in tablets with various concentrations, ranging from 5 to 40 mg of active ingredient. At pet pharmacies, you will find the same drug in several concentrations, from 5 to 20 or 30 mg, which are usually required for a large dog.
However, the dosages are pretty similar so it doesn’t make much difference if your dog ingested a pill meant for you or one for veterinary use.
If your dog eats one or more Lisinopril tablets what you need to consider is that the usual dose for dogs is 0.2mg/lb, administered once or twice a day. If your German Shepherd accidentally eats a 5 mg tablet, it certainly won’t cause any problems as the dosage is well within the safety limit. However, a curious Chihuahua swallowing a 30 mg tablet will probably experience side effects that warrant medical attention.
According to vets, dogs can tolerate high doses of Lisinopril without significant problems, but this is only to put your mind at ease for the moment. If your pet has swallowed a strong dosage tablet you should at least check with your vet, even if the dog seems alright at the moment.
What should I do if my dog ate Lisinopril?
If it’s just one pill, your dog won’t experience significant consequences. However, in some cases dogs gulp down many tablets accidentally spilled on the floor or they can chew through a bottle to get to the ‘treats’ inside and this can result in a dangerous overdose.
The first thing you should do in this case is to induce vomiting. This can easily be achieved with a teaspoonful of 3-percent hydrogen peroxide, the go-to remedy to induce vomiting in dogs. Alternatively, you can make your pet throw up by giving him a teaspoonful of baking soda in half a cup of water, or a teaspoonful of mustard in a cup of water.
At what point does Lisinopril become toxic?
If the dog went on a rampage while you were away and he might have eaten your blood pressure pills hours ago, the Lisinopril is probably in his system already so vomiting might not help at this point. If you think your dog ate many tablets in your absence you should see a vet right away. An overdose of Lisinopril can cause dizziness, sleepiness or lethargy and a rapid heartbeat
Eating a large quantity of Lisinopril can cause dangerously low blood pressure and your dog might require intravenous fluids for blood pressure support. This might be unpleasant for the dog and costly for you, but chances are your sweet fur baby will recover with no harm done.
If your dog has diabetes, is on a low-salt diet or other medication, you should talk to your vet, even if your pet only swallowed one tablet and seems pretty much his usual self. At the same time, if your dog has kidney failure, you should contact your vet immediately if he eats any type of blood pressure pills.
Common side effects of Lisinopril
The thing that should worry you must is the drug’s capacity to lower blood pressure. While high blood pressure is dangerous and needs to be kept under control, so is low blood pressure, or hypotension.
The most common hypotension symptoms in dogs include:
- Pale gums
- General weakness / Lethargy
- Excessive thirst
- Peeing a lot
Along with hypotension, the most common side effects are vomiting, diarrhea, loss of appetite. The drug can also cause high potassium in the blood, especially if your pet is on a potassium-sparing diuretic. The condition is called hyperkalemia and it can be life threatening if the potassium levels in your pet’s blood get too high.
In human patients, Lisinopril can cause a dry irritating cough and you might notice this in your dog as well.
Also, human patients who take Lisinopril for the first time often experience dizziness. If your dog is not on this drug and it’s the first time he’s stolen a tablet from you he might also get dizzy, but this is not dangerous.
What to do if your pet ate a different type of blood pressure drugs?
Lisinopril is just one of the many high blood pressure drugs on the market. Other ACE inhibitors commonly used are
- enalapril (Vasotec),
- quinapril (Accupril)
- captopril (Capoten)
- fosinopril (Monopril)
- benazepril (Lotensin)
- ramipril (Altace)
- moexipril (Univasc)
Many of these human drugs are also routinely prescribed to pets with high blood pressure or heart disease. Since they are all ACE inhibitors they work the same way as Lisinopril and accidental ingestion will cause basically the same side effects. You should however check the dosage for the specific tablet your pet ate to make sure it is not dangerously high for his weight. If your dog seems lethargic, better call the vet right away.
How to store medicine safely
In some cases, dogs seizes the chance to steal a tablet you dropped on the floor just because it seems like a fun thing to do and there’s nothing you can do about that. However, in most cases, these accidents happen when drugs are not stored properly.
Don’t assume that your dog won’t get to them if they’re stored on a high counter. Dogs do jump and they will break the record if they’re bent on getting their paws on something. Remember that most medicine bottles are child-proof, but dogs don’t bother with opening the cap, they chew right through it.
The best thing is to keep your medicine or your pet’s medicine for that matter out of sight. Dangerous stuff, not only medicine, should always be kept in closed or even locked cabinets.
One of the most dangerous situations is when you have senior citizens living in the house and you leave all the pills they have to take carefully ranged on the table or nightstand for them to take. Don’t leave the pills on a plate or in little Ziploc bags. Use secure drug dispensers the dog won’t be able to open.
Keep in mind that while ACE inhibitors like Lisinopril are generally safe for dogs, other commonly used drugs, particularly those in the NSAID category (Advil, Aleve or Motrin) and thyroid hormones can cause serious damage to your dog, even if he only eats a tablet or two.
If your dog accidentally swallows a high blood pressure drug, such as Lisinopril, he might experience an episode of low pressure, vomiting and diarrhea. While this might seem scary, keep in mind that your dog is in no real danger unless he ate a really high quantity, like chewing through a whole bottle of pills. If it’s just one tablet, you don’t need to do anything, but keep the dog under observation, especially if it’s a small breed or a puppy. In case your dog ate several tablets, try to get him to throw up as soon as possible, if he hasn’t already. If your dog ate a really large dose of Lisinopril it’s best to see a vet right away as he might require treatment if his blood pressure drops too much.